Management of hepatotoxicity attributable to leflunomide

Management of hepatotoxicity attributable to leflunomide

There have been several reports of severe hepatotoxicity attributable to leflunomide. Some of these cases have resulted in liver failure and death. Most occurred within the first several months of initiation of therapy. Most patients were taking additional medications (such as MTX) that are known to be hepatotoxic to the liver or had coexistent hepatitis B that was reactivated. Appropriate precautions can decrease the chance of this toxicity:

  • • Limit use of other drugs with potential for additive liver toxicity.
  • • Do not use leflunomide in patients with hepatitis B or C.
  • • Monitor CBC, creatinine, and liver transaminases every 2 to 4 weeks for the first 3 months, then every 8 to 12 weeks for the next 3–6 months, and then every 12 weeks.

The following are recommendations should liver-associated enzymes (LAEs) become elevated:

  • • Minor sporadic LAE elevations (>1× and <2× upper limit of normal [ULN])—follow with repeat testing.
  • • LAEs >2× ULN or persistent minor elevations—dose reduction
  • • LAEs >3× ULN—stop leflunomide and consider drug elimination protocol that can be abbreviated (cholestyramine 4 g three times daily for 5 days).
15585

Sign up to receive the trending updates and tons of Health Tips

Join SeekhealthZ and never miss the latest health information

15856
Scroll to Top